Common cold: « the use of vasoconstrictors exposes you to risks », warns the ANSM


A vasoconstrictor is a drug sold in pharmacies for colds. It is used to unclog the nose. The ANSM would like to point out that their use is not trivial. Indeed, they expose to risks of rare but serious side effects such as stroke or myocardial infarction. What are the precautions for the use of these drugs? And what are the signs that should alert you to the occurrence of a potentially serious side effect?

You will also be interested


[EN VIDÉO] Interview: how to fight the flu virus
The flu virus is particularly fond of the cold, which allows it to survive longer. The Institut Pasteur reveals to us, in this interview with Vincent Enouf, deputy director of the National Flu Reference Center, why this well-known virus returns every year.

With the arrival of thewinter, the colds are back ! Feeling of a blocked nose, headaches, fatigue … In these cases, many have the habit of seeking a vasoconstrictor from their pharmacist to relieve the symptoms from common cold. It is important to respect the dosage and not to exceed 5 days of treatment. They should not be used in children under 15 years old.

The specialties sold in pharmacies often combine pseudoephedrine with paracetamol or ibuprophen and an antihistamine such as cetirizine. If you are taking other medicines, be careful not to combine two medicines containing the same substance, such as paracetamol oribuprofen.

Pseudoephedrine is a drug that is contraindicated in pregnant women and during breast-feeding. However, these over-the-counter drugs are still substances actives which may give rise to rare but serious side effects, reminds National Agency for Medicines and Health Products Safety (ANSM). After taking pseudoephedrine, what are the signs that should alert and lead to a consultation?

Risks associated with vasoconstrictors

The molecule The most common vasoconstrictor is pseudoephedrine. It works by shrinking the volume blood vessels. Adverse effects can occur regardless of the dose and duration treatment. After taking pseudoephedrine, see a doctor if any of these symptoms occur:

  • Stroke: deformation on one side of the mouth, weakness on one side of the body, speech or balance disturbances, loss of vision, severe headaches;
  • myocardial infarction: pain severe chest, pallor, malaise, sweating, shortness of breath, nausea;
  • convulsions ;
  • skin disorders: generalized redness of the skin, fever, and pustules.

The pharmacist who will give you the pseudoephedrine will probably give you an information document about its potential side effects at the same time.

What to do in case of a cold?

First of all, you should know that a common cold heals spontaneously in 7-10 days. Pseudoephedrine can relieve symptoms but is not intended to be curative. Certain actions can improve comfort:

  • moisten the inside of the nose with sprays of serum physiological, thermal water or sea water;
  • hydrate sufficiently with water, herbal teas …;
  • raise your upper body to sleep better;
  • do not overheat the rooms (18-20 ° C);
  • ventilate the rooms every day;
  • do not expose yourself to cigarette smoke.

Interested in what you just read?

.

Leave a Comment

Votre adresse e-mail ne sera pas publiée.

*